Alert archive / Hawaii / Flash Flood Warnings in 2006

Flash Flood Warning 89, NWS Honolulu, HI

March 21, 2006Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 21, 2006, 2:17 PM HST for Kauai County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 21, 2006, 2:17 PM HST (00:17 UTC)
Expired
Mar 21, 2006, 5:15 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Counties, with a storm outline in the text

County Kauai County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 0.3 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2006-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 460 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2006-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
460 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
853 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

826 
WGHW50 PHFO 220018
FFWHFO
HIC007-220315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
217 PM HST TUE MAR 21 2006

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 515 PM HST

* AT 208 PM HST...THE RAIN GAGE AT KAPAHI SHOWED HEAVY
  RAIN FALLING AT MORE THAN 3 INCHES PER HOUR NEAR KAPAA. THE AREA 
  OF HEAVY RAIN WAS NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  KILAUEA...KAPAA...MOLOAA AND ANAHOLA.

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY.

MOVE TO HIGHER GROUND NOW. STAY AWAY FROM STREAMS AND LOW LYING AREAS
PRONE TO FLOODING.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS
AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR
ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND...
DON/T DROWN.

REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 515 PM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2202 15953 2202 15926 2219 15928 2224 15949

$$

KODAMA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 21, 11:50 AM HST, 2 hours 27 minutes earlier.

Area forecast discussion, Mar 21, 11:50 AM HST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HONOLULU HI
1150 AM HST TUE MAR 21 2006

.SYNOPSIS...
A PERSISTENT TROUGH ALOFT WILL REMAIN NORTHWEST OF KAUAI THROUGH
EARLY NEXT WEEK. THE TROUGH WILL KEEP THE ATMOSPHERE UNSTABLE AND
DRAW TROPICAL MOISTURE UP FROM THE SOUTH. AS A RESULT...HEAVY
SHOWERS WILL CONTINUE.

&&

.UPDATE...
WE HAVE UPDATED THE GRIDS AND TEXT FORECASTS FOR FEWERS SHOWERS THIS
AFTEROON.

.DISCUSSION...
SURFACE ANALYSES SHOW A COMPLEX LOW NORTHWEST OF THE ISLANDS WITH
LOW LEVEL FLOW VEERING FROM SOUTH SOUTHEAST NEAR THE BIG ISLAND TO
SOUTH SOUTHWEST NEAR KAUAI. RADARS SHOW SOUTHWEST TO NORTHEAST LINES
OF HEAVY SHOWERS OVER EAST KAUAI AND IN THE KAIWI CHANNEL. SATELLITE
IMAGERY SHOWS BROKEN TO OVERCAST HIGH CLOUDS OVER THE ISLANDS WITH
THICKER LAYERED CLOUDS SPREADING OVER THE ISLANDS FROM THE SOUTHWEST.

UPPER AIR ANALYSES AND WATER VAPOR IMAGERY SHOW A DEEP TROUGH ALOFT
NORTHWEST OF KAUAI WITH A COMPLEX LOW CENTERED 735 MILES NORTHWEST
OF KAUAI NEAR 29N 169W. AS LONG AS THE TROUGH REMAINS NORTHWEST OF
THE ISLANDS THERE WILL BE SOME POTENTIAL FOR HEAVY PRECIPITATION
OVER THE ISLANDS. THE COMPUTER MODELS HAVE DONE PRETTY GOOD WITH THE
LARGE-SCALE PATTERN BUT THE DIFFERENT MODELS...AND DIFFERENT RUNS OF
THE SAME MODELS HAVE BEEN INCONSISTENT WITH THE DETAILS. MODEL TO
MODEL AGREEMENT IS ACTUALLY QUITE GOOD THROUGH THURSDAY NIGHT WITH
THE MODELS DRIFTING FARTHER APART AFTER THAT.

DESPITE LOCALLY HEAVY SHOWERS THIS MORNING WE ARE NOW IN A
LULL...RELATIVELY SPEAKING...WITH HEAVIER AND MORE WIDESPREAD
RAINFALL LIKELY TOMORROW. HEAVIER RAIN WILL SPREAD OVER THE ISLANDS
FROM THE SOUTHWEST LATE TONIGHT...PROBABLY AFFECTING KAUAI FIRST
THEN SPREADING EAST. PERIODS OF VERY HEAVY RAIN ARE LIKELY THROUGH
THURSDAY. THERE IS SOME POSSIBILITY THE ATMOSPHERE COULD BECOME
UNSTABLE ENOUGH FOR SEVERE THUNDERSTORMS. IT NOW LOOKS LIKE THE BEST
CHANCE MAY BE THIS EVENING. BY TOMORROW THE ATMOSPHERE MAY BECOME
TOO UNIFORMLY MOIST AND THE WINDS ALOFT TOO UNIDIRECTIONAL TO
SUPPORT SEVERE WEATHER.

THE MODELS SHOW THE TROUGH ALOFT FLATTENING OUT THURSDAY NIGHT SO
THE ATMOSPHERE WILL BECOME A BIT LESS UNSTABLE. BUT...IT LOOKS LIKE
THE TROUGH WILL REMAIN NORTHWEST OF KAUAI THROUGH EARLY NEXT WEEK SO
SOME POSSIBILITY OF HEAVY RAIN WILL CONTINUE A WHILE LONGER. THE
LONGER RANGE MODELS SUGGEST THAT TRADE WINDS MAY FINALLY RETURN NEXT
TUESDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH FOR ALL ISLANDS THROUGH THURSDAY AFTERNOON.

&&

DONALDSON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 3:41 PM HSTSpecial Marine WarningHFO65 min
Mar 21, 3:55 PM HSTSpecial Marine WarningHFO51 min
Mar 21, 3:56 PM HSTWinter Storm WarningHFOHawaii15 hr
Mar 21, 5:34 PM HSTSpecial Marine WarningHFO30 min
Mar 22, 12:35 AM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 22, 3:25 AM HSTFlash Flood WarningHFOHonolulu3 hr

Nearby

Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.